Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

175 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Could shortness of breath, blood in urine and low potassium be due to Hydrochlorothiazide?

My 65 year old wife has just undergone an angiogram due to a positive stress test result where inferolateral ischemia was suspected. She has had severe GERD type pain without other symptoms but these episodes occurred 2-3 times in the past year and were not reported to her Doc until the last episode and this started a series of investigations. She has had an echocardiogram that I believe was negative. She is taking hydrochlorothiazide and has been for 4-5 years. She has been diagnosed with hypokalemia but I do not think there has been any alteration in her hydrochlorothiazide dose. She is to undergo a CT scan as she has had blood detected in her urine. My question is: Could her shortness of breath, her positive stress test result, the blood in her urine, her low blood potassium, her general feeling of malaise, etc. be associated with her use of hydrochlorothiazide?
Tue, 29 Jan 2019
Report Abuse
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Lab Tests
Addiction Medicine Specialist 's  Response
Hello,

Certainly, a diurectic can cause low potassium. AND it rarely if ever causes heart trouble. Hypertension that is why someone is on the drug can be strongly associated with both heart strain and also kidney strain (causing blood in the urine).

Hope I have answered your query. Let me know if I can assist you further.

Take care

Regards,
Dr Matt Wachsman, Addiction Medicine Specialist
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I was recently hospitalized with low potassium--2.5. The dr. decided it was due to the hydrochlorothiazide I was taking for high blood pressure. Was on it for 8 months. I also have a cyst at the head of my pancreas that has been watched for several years. Was stable until last year when it grew some. Have not had scope yet this year. Also have cysts on the adrenals. Could any of that play into the low potassium problem? 56 year old female, 5 2, 156 lbs.

doctor1 MD

I passed out last week and still am feeling poorly. I am a 43 year old female. My blood work showed low potassium and I have started an rx for potassium chloride 20 meq 2xdaily. I also had a halter monitor-no results yet. Seeing my doctor tommorrow.

doctor1 MD

I am 36 year old female. Overweight with hypertension. Being treated with 2 meds, 1 is also a water pill. Started with dizziness 2 wks ago, now seem to be yawning all the time, unable to get a full breath. had blood tests for heart attack (they were normal), and for blood clots, normal as well. clear chest xray, clear chest catscan. could this be low potassium?

Recent questions on  Hypokalemia

doctor1 MD

in the past year my mother started having swollen lips,could be top or bottom doctor treated her for spider bites.but now her face has swollen turned red like sunburn with peeling skin(some pain) she has a sodium or potassium deficiency 3 times in a year(unknown reason and many test all negative) .please help?she has seen an internal medicine dr... who just put her on a fluid restriction.dr.on call just prescribed fluocinonide.

doctor1 MD

My 65 year old wife has just undergone an angiogram due to a positive stress test result where inferolateral ischemia was suspected. She has had severe GERD type pain without other symptoms but these episodes occurred 2-3 times in the past year and were not reported to her Doc until the last episode and this started a series of investigations. She has had an echocardiogram that I believe was negative. She is taking hydrochlorothiazide and has been for 4-5 years. She has been diagnosed with hypokalemia but I do not think there has been any alteration in her hydrochlorothiazide dose. She is to undergo a CT scan as she has had blood detected in her urine. My question is: Could her shortness of breath, her positive stress test result, the blood in her urine, her low blood potassium, her general feeling of malaise, etc. be associated with her use of hydrochlorothiazide?

doctor1 MD

i was wondering if there is a difference between liquid potassium chloride and klor-con 20 meqs i take metolazone 2.5 1 a day and was taking 5- 20 meq so total of 100 meqs a day my potasium level is at 3 now have switched to 2 1/2 tablespoons of liquid potassium is there any diffence

doctor1 MD

I have a bicornuate uterus and suffer from hypokalemia. My doctor has ordered a renal ultrasound. What could be wrong with my renal function to cause hypokalemia? I am aware that there could be some abnormalities with my kidneys considering my uterus abnormality.

doctor1 MD

Hello, I am a 39 year old male with no know history of heart disease . Severe anxiety , panic attacks have been my problem since high school. I was taking Setraline 50mg a day for two weeks when I had a severe panic attack. My QT/QTC came back as...

doctor1 MD

hello I've been having tingling along with muscle spasms in my legs for some time now, I get random sharp pains all around my head and feel very tired most days. my doctor chalked up to be a poor diet because my blood sugar was high that day. it...

doctor1 MD

Had diarrhea for 4 days. Now have it under control. Have been eating banana, toast, chicken, rice and apple sause. Things like that. Still have crapping and no stool after 2 days. What can I do to ease the crapping and how long is normal to have...